Optimal trajectories associated with a solution of the contingent Hamilton-Jacobi equation

Frankowska, H. (1989). Optimal trajectories associated with a solution of the contingent Hamilton-Jacobi equation. Applied Mathematics & Optimization 19 (1) 291-311. 10.1007/BF01448202.

Full text not available from this repository.


In this paper we study the existence of optimal trajectories associated with a generalized solution to the Hamilton-Jacobi-Bellman equation arising in optimal control. In general, we cannot expect such solutions to be differentiable. But, in a way analogous to the use of distributions in PDE, we replace the usual derivatives with "contingent epiderivatives" and the Hamilton-Jacobi equation by two "contingent Hamilton-Jacobi inequalities." We show that the value function of an optimal control problem verifies these "contingent inequalities." Our approach allows the following three results: (a) The upper semicontinuous solutions to contingent inequalities are monotone along the trajectories of the dynamical system. (b) With every continuous solution V of the contingent inequalities, we can associate an optimal trajectory along which V is constant. (c) For such solutions, we can construct optimal trajectories through the corresponding optimal feedback. They are also "viscosity solutions" of a Hamilton-Jacobi equation. Finally, we prove a relationship between superdifferentials of solutions introduced by Crandall et al. [10] and the Pontryagin principle and discuss the link of viscosity solutions with Clarke's approach to the Hamilton-Jacobi equation.

Item Type: Article
Research Programs: System and Decision Sciences - Core (SDS)
Depositing User: Romeo Molina
Date Deposited: 19 Apr 2016 09:40
Last Modified: 27 Aug 2021 17:40
URI: https://pure.iiasa.ac.at/12801

Actions (login required)

View Item View Item